Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 45, NWS Wichita, KS

May 18, 2017Saline County, Kansas

NWS Wichita, KS issued this river flood warning at May 18, 2017, 8:37 PM CDT for Saline County, Kansas. It took effect at May 20, 2017, 12:00 PM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 8:37 PM CDT (01:37 UTC)
In effect from
May 20, 2017, 12:00 PM CDT
Expired
May 21, 2017, 5:17 PM CDT
In force
29 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Saline County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River near New Cambria (NCMK1). The gauge peaked at 20.98 ft at May 21, 2017, 6:00 AM CDT.

actionminormoderate10203005/1905/2005/2105/22
Action stage
25 ft
Minor stage
27 ft
Moderate stage
30 ft
Major stage
33.1 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06870200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

749 
WGUS43 KICT 190137
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
837 PM CDT Thu May 18 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Smoky Hill River At New Cambria affecting Saline County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC169-191537-
/O.NEW.KICT.FL.W.0045.170520T1700Z-170521T2217Z/
/NCMK1.1.ER.170520T1700Z.170521T0000Z.170521T1017Z.NO/
837 PM CDT Thu May 18 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Smoky Hill River At New Cambria.
* From Saturday afternoon until Sunday afternoon.
* At  7:45 PM Thursday the stage was 10.1 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday early afternoon and 
  continue to rise to near 27.6 feet by Saturday evening. The river 
  will fall below flood stage by Sunday morning.
* Impact...At 27.0 feet...Expect flooding of low-lying areas and 
  bottom land along both sides of the river. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  New Cambria        27.0  10.1  Thu  8 PM   20.2  27.6  23.9
    
&&
    
LAT...LON 3889 9765 3896 9737 3883 9737 3879 9753


$$

Lawson
1 follow-up statement
686 
WGUS83 KICT 191648
FLSICT
Flood Statement
National Weather Service Wichita KS
1148 AM CDT Fri May 19 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Smoky Hill River At New Cambria affecting Saline County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC169-191718-
/O.CAN.KICT.FL.W.0045.000000T0000Z-170521T2217Z/
/NCMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1148 AM CDT Fri May 19 2017

The Flood Warning is cancelled for
  The Smoky Hill River At New Cambria.
* At 11:15 AM Friday the stage was 13.6 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will crest below flood stage at 21.3 feet 
  Sunday evening.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  New Cambria     27.0  13.6  Fri 11 AM   19.2   20.9   20.8
    
&&
     
LAT...LON 3889 9765 3896 9737 3883 9737 3879 9753


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 8:27 PM CDT, 10 minutes earlier.

Area forecast discussion, May 18, 8:27 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
827 PM CDT Thu May 18 2017

.UPDATE...
Issued at 819 PM CDT Thu May 18 2017

Headline: Tornado Watch #239 Cancelled for all of Central & South
Central KS, but remains in effect for Elk, Greenwood & Chase
Counties.

Airmass has stabilized considerably across all of Central & South
Central KS. MLCAPES from 2,000 to 2,500 J/KG still reside across
Southeast KS south of a strong warm front. As such, Tornado Watch
#239 remains in effect for these 3 counties.

UPDATE Issued at 527 PM CDT Thu May 18 2017

Highlight:
Russell & Lincoln Counties added to Tornado Watch #239.

With tornadic severe thunderstorms surging almost due north across
Barton & Ellsworth Counties it's a no-brainer to add Russell &
Lincoln Counties to Tornado Watch #239.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 652 PM CDT Thu May 18 2017

Numerous (+)TSRA will continue across all of Central & South-
Central KS the rest of the night with TSRA spreading NE across
Southeast KS ~03Z. Severe thunderstorms are sure to continue in
many areas with variable winds sustained ~35kts with 40-45kt
gusts. "Low-end" MVFR cigs are no doubt likely in areas where
(+)TSRA are located. MVFR cigs are likely in all areas later
tonight as a surface cyclone continues to drift east over West
TX. The sfc cyclone's slow eastward movement would keep southeast
winds ~15kts prevailing across Southeast KS throughout the night
while Northeast winds sustained from 17-22kts prevail across
Central KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  76  52  67 /  80  80  70  10
Hutchinson      59  72  49  65 /  90  70  70  10
Newton          60  73  50  64 /  80  80  70  10
ElDorado        62  75  53  66 /  80  80  80  20
Winfield-KWLD  -14  77  54  68 /  80  80  80  10
Russell         56  64  44  62 /  90  60  60  20
Great Bend      56  66  45  63 /  90  60  60  10
Salina          59  69  49  64 /  90  70  80  20
McPherson       59  70  49  64 /  90  70  70  10
Coffeyville     65  79  61  71 /  70  60  80  40
Chanute         64  78  60  70 /  80  60  80  30
Iola            63  77  59  69 /  80  60  80  30
Parsons-KPPF    65  79  60  70 /  80  60  80  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

UPDATE...EPS
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
Hazardous weather outlook, May 18, 2:01 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 18, 6:50 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     MULVANE                 37.48N 97.24W
05/18/2017  M60.00 MPH       SEDGWICK           KS   EMERGENCY MNGR

            SOUTHEAST SIDE OF TOWN AT WEBB AND 119TH.

&&

BDK
Local storm report, May 18, 6:52 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
05/18/2017  E60.00 MPH       BUTLER             KS   EMERGENCY MNGR

            50 TO 60 MPH.

&&

BDK
Special weather statement, May 18, 6:55 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT THU MAY 18 2017

KSZ069-190030-
Butler KS-
655 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern and Central Butler County in south central Kansas...

* Until 730 PM CDT

* At 653 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Rose
  Hill to near Douglass...and moving north at 50 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Towanda, Benton,
  Whitewater, Leon, Santa Fe Lake, El Dorado State Park, Augusta
  Municipal Airport, El Dorado Airport and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3782 9716 3796 9715 3784 9663 3747 9681
      3748 9715
TIME...MOT...LOC 2354Z 198DEG 44KT 3763 9713 3747 9695

KLEINSASSER
Special weather statement, May 18, 7:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
712 PM CDT THU MAY 18 2017

KSZ052-068-069-083-190045-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
712 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 745 PM CDT

* At 710 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from North
  Newton...to near Whitewater...to near Augusta...to 8 miles south
  of Leon...and moving north at 60 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Newton, El Dorado, Andover, Augusta, Rose Hill, Hesston, Hillsboro,
  North Newton, Douglass, Towanda, Peabody, Benton, Whitewater, Leon,
  Florence, Goessel, Potwin, Walton, Elbing and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for south
central, central, southeastern and east central Kansas.

LAT...LON 3780 9715 3792 9740 3817 9739 3817 9737
      3846 9737 3826 9685 3809 9684 3808 9652
      3748 9653 3748 9715
TIME...MOT...LOC 0012Z 196DEG 50KT 3808 9735 3793 9711 3773 9691 3756
9683

KLEINSASSER
Special weather statement, May 18, 7:17 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT THU MAY 18 2017

KSZ093-190045-
Cowley KS-
717 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...

* Until 745 PM CDT

* At 714 PM CDT...National Weather Service meteorologists were
  tracking numerous strong thunderstorms across Cowley county,
  moving north at 50 mph.

wind gusts up to 55 mph will be possible with any of these storms.

* Locations impacted include...
  Arkansas City, Winfield, Udall, Burden, Dexter, Atlanta, Geuda
  Springs, Rock, Cambridge, Maple City, Winfield City Lake and
  Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
and southeastern Kansas.

LAT...LON 3748 9715 3748 9652 3700 9653 3700 9715
TIME...MOT...LOC 0016Z 196DEG 42KT 3747 9693 3701 9680

KLEINSASSER
Local storm report, May 18, 8:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     9 NW EUREKA             37.91N 96.41W
05/18/2017  E60 MPH          GREENWOOD          KS   TRAINED SPOTTER

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTAreal Flood WarningICTEllsworth, Saline12 hr
May 18, 7:12 PM CDTSpecial Weather StatementICTButler33 min
May 18, 7:17 PM CDTSpecial Weather StatementICTCowley28 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Elk, Greenwood65 min
May 18, 8:05 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson39 min
May 18, 8:31 PM CDTRiver Flood WarningICTSaline45 hr
May 18, 8:56 PM CDTSpecial Weather StatementICTSumner64 min
May 18, 9:48 PM CDTAreal Flood WarningICTBarton12 hr
May 19, 9:32 AM CDTAreal Flood WarningICTBarton9 hr
May 19, 9:33 AM CDTSpecial Weather StatementICTChase27 min
May 19, 10:28 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 19, 10:38 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner34 min
May 19, 11:15 AM CDTSpecial Weather StatementICTButler, Sedgwick45 min
May 19, 11:50 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion40 min
May 19, 12:01 PM CDTSpecial Weather StatementICTButler44 min
May 19, 4:15 PM CDTTornado Warning Tornado observedICTKingman, Reno60 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
May 19, 5:04 PM CDTTornado WarningICTKingman40 min
May 19, 5:07 PM CDTTornado WarningICTKingman, Reno42 min
May 19, 5:27 PM CDTTornado WarningICTKingman, Reno48 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno49 min
May 19, 5:55 PM CDTTornado WarningICTHarvey, Sedgwick36 min
May 19, 6:33 PM CDTSpecial Weather StatementICTMarion57 min
May 19, 6:44 PM CDTAreal Flood WarningICTBarton18 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.